Tennessee, 2018

Damaging Wind in Tennessee, September 2, 2018

September 2, 2018 · NWS MRX · 1 event in 1 county or zone

Isolated afternoon thunderstorms developed generating limited wind damage across Central East Tennessee.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated afternoon thunderstorms developed generating limited wind damage across Central East Tennessee.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Sep 2, 2:00 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Sep 2, 2:00 PM EST, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
300 PM EDT Sun Sep 2 2018

.SHORT TERM...(Tonight and Monday)...

Current radar imagery indicates a few isolated showers/storms across
higher elevations of E TN but not seeing much elsewhere. The ridge
is still centered just to the east of the area with easterly flow in
the low levels and southeasterly to southerly flow in the mid and
upper levels. At the surface, the high is located across the Mid-
Atlantic. Current water vapor imagery indicates a large area of dry
air that extends from the Tennessee River Valley westward into
Texas. The low level winds are easterly and this is also creating a
downsloping component to the low level flow. However, PW values do
remain elevated for early September in the 1.5-1.7 inch range.
Therefore, still expect some storms and showers to migrate into the
valley but expect coverage will be less than yesterday. SBCAPE
values will range from around 1000-2000 J/Kg and there could be a
strong storm or two with gusty winds being the main threat. With
the lack of synoptic lift, convection should come to an end around
sunset with the loss of daytime heating.

Overnight expect conditions will be dry with the possibility of some
patchy fog near daybreak. Not expecting anything widespread due to
the lower coverage of shower/storms this afternoon. Additionally,
model soundings indicate that low level winds should stay up just
enough to keep widespread fog from forming. Overnight lows will
range from the mid 60s to low 70s for most locations.

Labor Day will be hot and dry across most of the forecast area. The
upper level ridge will continue to strengthen. The 597dm high
will be centered over the Mid-Atlantic. Warmer temperatures aloft
will lead to weaker lapse rates. PW values will drop down into the
1.3-1.5 inch range. These values are closer to the mean for early
September. The decreasing moisture and lack of synoptic lift will
lead to a dry day across most of the forecast area. For now, only
have slight chance for a few isolated afternoon shower/storms
across the higher elevations. With the higher heights aloft,
temperatures will increase on Monday and went on the higher side
of guidance with highs in the upper 80s to lower 90s for most
locations.

.LONG TERM...(Monday night through Saturday)...

Daily temperatures will average 5 to 7 degrees above normal for
much of the extended period, especially due to higher dewpoints
elevating our morning lows. Aside from diurnal convection
initiating over the higher terrain, the GFS and ECMWF diverge on
what kind of impact the tropical system hitting the north Gulf
Coast this week will have, as the 12Z ECMWF is stronger with our
Mid-Atlantic states ridge, which nudges the tropical moisture well
to the west of us, while the 12Z GFS is a little weaker with the
ridging and hence allows moisture up into middle TN, which could
help increase our diurnal probabilities and the precipitable
water. But if the stronger-ridging ECMWF pans out, then the daily
diurnal convection may turn out to be even less than we and our
surrounding offices are presently forecasting, with daytime highs
ending up a couple degrees warmer. Stay tuned.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             71  92  71  90 /  10  10  10  10
Knoxville McGhee Tyson Airport, TN  69  90  69  89 /  10  10  10  10
Oak Ridge, TN                       70  91  70  90 /  10  10  10  10
Tri Cities Airport, TN              67  91  65  89 /  10  20  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MA/GC
Hazardous weather outlook, Sep 2, 2:10 AM EST, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
310 AM EDT Sun Sep 2 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030715-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
310 AM EDT Sun Sep 2 2018 /210 AM CDT Sun Sep 2 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Patchy dense fog this morning reducing visibility to one-quarter
mile or less.

Scattered mainly afternoon and early evening thunderstorms can be
expected today, especially across the higher elevation.  Some of
these storms will be strong with the main concern being localized
heavy rainfall and flooding, and strong gusty winds and small
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 2, 2:52 PM EST, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Morristown TN
352 PM EDT SUN SEP 2 2018

TNZ068-071-086-087-022030-
Northwest Monroe TN-Loudon TN-NW Blount TN-Southeast Monroe TN-
352 PM EDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUDON...
SOUTHWESTERN BLOUNT AND CENTRAL MONROE COUNTIES UNTIL 430 PM EDT...

At 352 PM EDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Madisonville, moving north at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vonore, Greenback, Citico Beach, Fort Loudon State Park, Tariffville,
McGee Carson Peninsula, Talassee, Happy Valley, Citico and Tellico
Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3542 8426 3568 8427 3564 8394 3560 8396
      3556 8400 3553 8399 3552 8401 3550 8400
      3539 8405
TIME...MOT...LOC 1952Z 188DEG 7KT 3548 8415

05/ma
Special weather statement, Sep 2, 3:19 PM EST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Morristown TN
419 PM EDT SUN SEP 2 2018

VAZ006-008-022100-
Washington VA-Russell VA-
419 PM EDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUSSELL AND CENTRAL
WASHINGTON COUNTIES UNTIL 500 PM EDT...

At 418 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lebanon, moving northwest at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Abingdon, Lebanon, Cleveland Va, Lindell, Holston, Hansonville and
Emory-Meadow View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3682 8179 3670 8201 3684 8229 3704 8207
TIME...MOT...LOC 2018Z 130DEG 7KT 3683 8201

TD
Special weather statement, Sep 2, 3:47 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Morristown TN
447 PM EDT SUN SEP 2 2018

TNZ041-070-073-074-022130-
Cocke Smoky Mountains TN-Jefferson TN-Sevier Smoky Mountains TN-
North Sevier TN-
447 PM EDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JEFFERSON AND
CENTRAL SEVIER COUNTIES UNTIL 530 PM EDT...

At 446 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Gatlinburg, moving northwest at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sevierville, Gatlinburg, Pigeon Forge, Pittman Center, Harrisburg,
Fairgarden and Great Smoky Mountains National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3581 8369 3601 8352 3579 8322 3566 8334
      3566 8335 3565 8336
TIME...MOT...LOC 2046Z 124DEG 15KT 3577 8337

TD
Special weather statement, Sep 2, 4:04 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Morristown TN
504 PM EDT SUN SEP 2 2018

TNZ036-067-068-022130-
Anderson TN-Roane TN-Loudon TN-
504 PM EDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR LOUDON...SOUTH CENTRAL ANDERSON
AND EAST CENTRAL ROANE COUNTIES UNTIL 530 PM EDT...

At 503 PM EDT, trained weather spotters reported a strong
thunderstorm near Loudon, moving northwest at 15 mph.

Up to dime sized hail has been observed, along with winds of 30 to
40 mph.

Locations impacted include...
Oak Ridge, Lenoir City, Kingston, Loudon, Farragut, Midtown,
Harriman, Greenback, Friendsville, Bradbury and Tellico Village.

LAT...LON 3567 8432 3566 8436 3590 8455 3601 8424
      3595 8422 3596 8424 3593 8424 3594 8427
      3592 8425 3591 8427 3582 8417 3577 8418
      3575 8415 3572 8417 3568 8416 3564 8428
TIME...MOT...LOC 2103Z 156DEG 13KT 3572 8427

CED
Special weather statement, Sep 2, 4:22 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Morristown TN
522 PM EDT SUN SEP 2 2018

TNZ084-085-099-100-022200-
Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
522 PM EDT SUN SEP 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BRADLEY...SOUTHWESTERN
MEIGS...SOUTHWESTERN MCMINN AND NORTHEASTERN HAMILTON COUNTIES UNTIL
600 PM EDT...

At 521 PM EDT, Doppler radar was tracking a strong thunderstorm over
Charleston, or 8 miles northeast of Cleveland, moving northwest at 15
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cleveland, Charleston, Calhoun, Hillsview, Hopewell, Birchwood, Big
Spring, Tasso and Sale Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3527 8513 3541 8502 3543 8499 3547 8497
      3544 8494 3544 8492 3545 8491 3529 8463
      3527 8465 3527 8467 3525 8469 3524 8471
      3523 8470 3520 8470 3514 8474
TIME...MOT...LOC 2121Z 118DEG 13KT 3526 8477

TD

The radar

The Knoxville radar (KMRX), 7 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
September 2, 4:45 PM EST
Where
Jefferson County, 0.89 mi NE of Kimbrough Xrd
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.130, -83.340

Two trees were reported down between White Pine and Talbott.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773481.